January  2021, 41(1): 113-130. doi: 10.3934/dcds.2020168

A posteriori error estimates for self-similar solutions to the Euler equations

Mathematics Department, Pennsylvania State University, University Park, PA 16802, USA

* Corresponding author

Received  January 2020 Published  March 2020

The main goal of this paper is to analyze a family of "simplest possible" initial data for which, as shown by numerical simulations, the incompressible Euler equations have multiple solutions. We take here a first step toward a rigorous validation of these numerical results. Namely, we consider the system of equations corresponding to a self-similar solution, restricted to a bounded domain with smooth boundary. Given an approximate solution obtained via a finite dimensional Galerkin method, we establish a posteriori error bounds on the distance between the numerical approximation and the exact solution having the same boundary data.

Citation: Alberto Bressan, Wen Shen. A posteriori error estimates for self-similar solutions to the Euler equations. Discrete & Continuous Dynamical Systems - A, 2021, 41 (1) : 113-130. doi: 10.3934/dcds.2020168
References:
[1] M. S. Berger, Nonlinearity and Functional Analysis, Lectures on Nonlinear Problems in Mathematical Analysis, Pure and Applied Mathematics, Academic Press, New York, 1977.   Google Scholar
[2]

F. Bernicot and T. Hmidi, On the global well-posedness for Euler equations with unbounded vorticity, Dyn. Partial Differ. Equ., 12 (2015), 127-155.  doi: 10.4310/DPDE.2015.v12.n2.a3.  Google Scholar

[3]

S. C. Brenner and L. Ridgway Scott, The Mathematical Theory of Finite Element Methods, Texts in Applied Mathematics, 15, Springer, New York, 2008. doi: 10.1007/978-0-387-75934-0.  Google Scholar

[4]

A. Bressan, Lecture Notes on Functional Analysis: With Applications to Linear Partial Differential Equations, Graduate Studies in Mathematics, 143, American Mathematical Society, Providence, RI, 2013.  Google Scholar

[5]

A. Bressan and R. Murray, On self-similar solutions to the Euler equations, submitted. Google Scholar

[6]

P. Ciarlet and C. Mardare, On the Newton-Kantorovich theorem, Anal. Appl. (Singap.), 10 (2012), 249-269.  doi: 10.1142/S0219530512500121.  Google Scholar

[7]

P. Clément, Approximation by finite element functions using local regularization, Rev. Francaise Automat. Informat. Rech. Opérationnelle Sér., 9 (1975), 77-84.  doi: 10.1051/m2an/197509R200771.  Google Scholar

[8]

S. Daneri, Cauchy problem for dissipative Hölder solutions to the incompressible Euler equations, Comm. Math. Phys., 329 (2014), 745-786.  doi: 10.1007/s00220-014-1973-5.  Google Scholar

[9]

S. Daneri, E. Runa and L. Székelyhidi, Non-uniqueness for the Euler equations up to Onsager's critical exponent, work in progress. Google Scholar

[10]

S. Daneri and L. Székelyhidi, Non-uniqueness and $h$-principle for Hölder-continuous weak solutions of the Euler equations, Arch. Ration. Mech. Anal., 224 (2017), 471-514.  doi: 10.1007/s00205-017-1081-8.  Google Scholar

[11]

C. De Lellis and L. Székelyhidi, The Euler equations as a differential inclusion, Ann. of Math. (2), 170 (2009), 1417-1436. doi: 10.4007/annals.2009.170.1417.  Google Scholar

[12]

C. De Lellis and L. Székelyhidi, On admissibility criteria for weak solutions of the Euler equations, Arch. Ration. Mech. Anal., 195 (2010), 225-260.  doi: 10.1007/s00205-008-0201-x.  Google Scholar

[13]

K. Deimling, Nonlinear Functional Analysis, Springer-Verlag, Berlin, 1985. doi: 10.1007/978-3-662-00547-7.  Google Scholar

[14]

V. Elling, Algebraic spiral solutions of 2d incompressible Euler, J. Differential Equations, 255 (2013), 3749-3787.  doi: 10.1016/j.jde.2013.07.021.  Google Scholar

[15]

V. Elling, Self-Similar 2d Euler solutions with mixed-sign vorticity, Comm. Math. Phys., 348 (2016), 27-68.  doi: 10.1007/s00220-016-2755-z.  Google Scholar

[16]

V. Elling, Algebraic spiral solutions of the 2d incompressible Euler equations, Bull. Braz. Math. Soc. (N.S.), 47 (2016), 323-334.  doi: 10.1007/s00574-016-0141-2.  Google Scholar

[17]

L. C. Evans, Partial Differential Equations, Graduate Studies in Mathematics, 19, American Mathematical Society, Providence, RI, 2010. doi: 10.1090/gsm/019.  Google Scholar

[18]

D. Gilbarg and N. S. Trudinger, Elliptic Partial Differential Equations of Second Order, Classics in Mathematics, 224, Springer-Verlag, Berlin, 2001. doi: 10.1007/978-3-642-61798-0.  Google Scholar

[19]

J. R. Kuttler and V. G. Sigillito, Eigenvalues of the Laplacian in two dimensions, SIAM Rev., 26 (1984), 163-193.  doi: 10.1137/1026033.  Google Scholar

[20]

C. Marchioro and M. Pulvirenti, Mathematical Theory of Incompressible Nonviscous Fluids, Applied Mathematical Sciences, 96, Springer-Verlag, New York, 1994. doi: 10.1007/978-1-4612-4284-0.  Google Scholar

[21]

L. R. Scott and S. Zhang, Finite element interpolation of nonsmooth functions satisfying boundary conditions, Math. Comp., 54 (1990), 483-493.  doi: 10.1090/S0025-5718-1990-1011446-7.  Google Scholar

[22]

V. Scheffer, An inviscid flow with compact support in space-time, J. Geom. Anal., 3 (1993), 343-401.  doi: 10.1007/BF02921318.  Google Scholar

[23]

W. Shen, Matlab codes for the numerical simulation of the incompressible Euler equations., Available from: http://www.personal.psu.edu/wxs27/SimEuler/. Google Scholar

[24]

A. Shnirelman, On the nonuniqueness of weak solution of the Euler equation, Comm. Pure Appl. Math., 50 (1997), 1261-1286.  doi: 10.1002/(SICI)1097-0312(199712)50:12<1261::AID-CPA3>3.0.CO;2-6.  Google Scholar

[25]

M. Vishik, Instability and non-uniqueness in the Cauchy problem for the Euler equations of an ideal incompressible fluid. Part Ⅰ and Ⅱ, preprint, arXiv: 1805.09426 and arXiv: 1805.09440. Google Scholar

[26]

V. Yudovich, Non-stationary flow of an ideal incompressible liquid, Comp. Math. Math. Phys., 3 (1963), 1407-1457.  doi: 10.1016/0041-5553(63)90247-7.  Google Scholar

show all references

References:
[1] M. S. Berger, Nonlinearity and Functional Analysis, Lectures on Nonlinear Problems in Mathematical Analysis, Pure and Applied Mathematics, Academic Press, New York, 1977.   Google Scholar
[2]

F. Bernicot and T. Hmidi, On the global well-posedness for Euler equations with unbounded vorticity, Dyn. Partial Differ. Equ., 12 (2015), 127-155.  doi: 10.4310/DPDE.2015.v12.n2.a3.  Google Scholar

[3]

S. C. Brenner and L. Ridgway Scott, The Mathematical Theory of Finite Element Methods, Texts in Applied Mathematics, 15, Springer, New York, 2008. doi: 10.1007/978-0-387-75934-0.  Google Scholar

[4]

A. Bressan, Lecture Notes on Functional Analysis: With Applications to Linear Partial Differential Equations, Graduate Studies in Mathematics, 143, American Mathematical Society, Providence, RI, 2013.  Google Scholar

[5]

A. Bressan and R. Murray, On self-similar solutions to the Euler equations, submitted. Google Scholar

[6]

P. Ciarlet and C. Mardare, On the Newton-Kantorovich theorem, Anal. Appl. (Singap.), 10 (2012), 249-269.  doi: 10.1142/S0219530512500121.  Google Scholar

[7]

P. Clément, Approximation by finite element functions using local regularization, Rev. Francaise Automat. Informat. Rech. Opérationnelle Sér., 9 (1975), 77-84.  doi: 10.1051/m2an/197509R200771.  Google Scholar

[8]

S. Daneri, Cauchy problem for dissipative Hölder solutions to the incompressible Euler equations, Comm. Math. Phys., 329 (2014), 745-786.  doi: 10.1007/s00220-014-1973-5.  Google Scholar

[9]

S. Daneri, E. Runa and L. Székelyhidi, Non-uniqueness for the Euler equations up to Onsager's critical exponent, work in progress. Google Scholar

[10]

S. Daneri and L. Székelyhidi, Non-uniqueness and $h$-principle for Hölder-continuous weak solutions of the Euler equations, Arch. Ration. Mech. Anal., 224 (2017), 471-514.  doi: 10.1007/s00205-017-1081-8.  Google Scholar

[11]

C. De Lellis and L. Székelyhidi, The Euler equations as a differential inclusion, Ann. of Math. (2), 170 (2009), 1417-1436. doi: 10.4007/annals.2009.170.1417.  Google Scholar

[12]

C. De Lellis and L. Székelyhidi, On admissibility criteria for weak solutions of the Euler equations, Arch. Ration. Mech. Anal., 195 (2010), 225-260.  doi: 10.1007/s00205-008-0201-x.  Google Scholar

[13]

K. Deimling, Nonlinear Functional Analysis, Springer-Verlag, Berlin, 1985. doi: 10.1007/978-3-662-00547-7.  Google Scholar

[14]

V. Elling, Algebraic spiral solutions of 2d incompressible Euler, J. Differential Equations, 255 (2013), 3749-3787.  doi: 10.1016/j.jde.2013.07.021.  Google Scholar

[15]

V. Elling, Self-Similar 2d Euler solutions with mixed-sign vorticity, Comm. Math. Phys., 348 (2016), 27-68.  doi: 10.1007/s00220-016-2755-z.  Google Scholar

[16]

V. Elling, Algebraic spiral solutions of the 2d incompressible Euler equations, Bull. Braz. Math. Soc. (N.S.), 47 (2016), 323-334.  doi: 10.1007/s00574-016-0141-2.  Google Scholar

[17]

L. C. Evans, Partial Differential Equations, Graduate Studies in Mathematics, 19, American Mathematical Society, Providence, RI, 2010. doi: 10.1090/gsm/019.  Google Scholar

[18]

D. Gilbarg and N. S. Trudinger, Elliptic Partial Differential Equations of Second Order, Classics in Mathematics, 224, Springer-Verlag, Berlin, 2001. doi: 10.1007/978-3-642-61798-0.  Google Scholar

[19]

J. R. Kuttler and V. G. Sigillito, Eigenvalues of the Laplacian in two dimensions, SIAM Rev., 26 (1984), 163-193.  doi: 10.1137/1026033.  Google Scholar

[20]

C. Marchioro and M. Pulvirenti, Mathematical Theory of Incompressible Nonviscous Fluids, Applied Mathematical Sciences, 96, Springer-Verlag, New York, 1994. doi: 10.1007/978-1-4612-4284-0.  Google Scholar

[21]

L. R. Scott and S. Zhang, Finite element interpolation of nonsmooth functions satisfying boundary conditions, Math. Comp., 54 (1990), 483-493.  doi: 10.1090/S0025-5718-1990-1011446-7.  Google Scholar

[22]

V. Scheffer, An inviscid flow with compact support in space-time, J. Geom. Anal., 3 (1993), 343-401.  doi: 10.1007/BF02921318.  Google Scholar

[23]

W. Shen, Matlab codes for the numerical simulation of the incompressible Euler equations., Available from: http://www.personal.psu.edu/wxs27/SimEuler/. Google Scholar

[24]

A. Shnirelman, On the nonuniqueness of weak solution of the Euler equation, Comm. Pure Appl. Math., 50 (1997), 1261-1286.  doi: 10.1002/(SICI)1097-0312(199712)50:12<1261::AID-CPA3>3.0.CO;2-6.  Google Scholar

[25]

M. Vishik, Instability and non-uniqueness in the Cauchy problem for the Euler equations of an ideal incompressible fluid. Part Ⅰ and Ⅱ, preprint, arXiv: 1805.09426 and arXiv: 1805.09440. Google Scholar

[26]

V. Yudovich, Non-stationary flow of an ideal incompressible liquid, Comp. Math. Math. Phys., 3 (1963), 1407-1457.  doi: 10.1016/0041-5553(63)90247-7.  Google Scholar

Figure 2.  The vorticity distribution at time $ t = 1 $, for a solution to (1.2) with initial vorticity $ \overline \omega_\varepsilon $
Figure 3.  The vorticity distribution at time $ t = 1 $, for a solution to (1.2) with initial vorticity $ \overline\omega_\varepsilon^\dagger $
Figure 1.  The supports of the initial vorticity considered in (1.3)-(1.5)
Figure 4.  Decomposing the plane $ {\mathbb R}^2 = {\mathcal D}^\sharp\cup{\mathcal D}^\natural\cup{\mathcal D}^\flat $ into an outer, a middle, and an inner domain. Left: the case of a single spiraling vortex, as in Fig. 2. Right: the case of two spiraling vortices, as in Fig. 3
Figure 5.  According to (A1), every characteristic starting at a point $ y\in \Sigma_1\cap {\rm Supp }(h) $ exits from the domain $ {\mathcal D} $ at some boundary point $ z = z(y)\in \Sigma_2 $, at a time $ T(y)\leq T^* $. The shaded region represents the subdomain $ {\mathcal D}^* $ in (2.10)
Figure 6.  Computing the perturbed solution $ \Omega^\varepsilon(y) $ in (3.4), by estimating the change in the characteristic through $ y $
[1]

Shenglan Xie, Maoan Han, Peng Zhu. A posteriori error estimate of weak Galerkin fem for second order elliptic problem with mixed boundary condition. Discrete & Continuous Dynamical Systems - B, 2020  doi: 10.3934/dcdsb.2020340

[2]

Claudianor O. Alves, Rodrigo C. M. Nemer, Sergio H. Monari Soares. The use of the Morse theory to estimate the number of nontrivial solutions of a nonlinear Schrödinger equation with a magnetic field. Communications on Pure & Applied Analysis, 2021, 20 (1) : 449-465. doi: 10.3934/cpaa.2020276

[3]

Hua Chen, Yawei Wei. Multiple solutions for nonlinear cone degenerate elliptic equations. Communications on Pure & Applied Analysis, , () : -. doi: 10.3934/cpaa.2020272

[4]

Serena Dipierro, Benedetta Pellacci, Enrico Valdinoci, Gianmaria Verzini. Time-fractional equations with reaction terms: Fundamental solutions and asymptotics. Discrete & Continuous Dynamical Systems - A, 2021, 41 (1) : 257-275. doi: 10.3934/dcds.2020137

[5]

Christian Beck, Lukas Gonon, Martin Hutzenthaler, Arnulf Jentzen. On existence and uniqueness properties for solutions of stochastic fixed point equations. Discrete & Continuous Dynamical Systems - B, 2020  doi: 10.3934/dcdsb.2020320

[6]

Hoang The Tuan. On the asymptotic behavior of solutions to time-fractional elliptic equations driven by a multiplicative white noise. Discrete & Continuous Dynamical Systems - B, 2020  doi: 10.3934/dcdsb.2020318

[7]

Serge Dumont, Olivier Goubet, Youcef Mammeri. Decay of solutions to one dimensional nonlinear Schrödinger equations with white noise dispersion. Discrete & Continuous Dynamical Systems - S, 2020  doi: 10.3934/dcdss.2020456

[8]

Hao Wang. Uniform stability estimate for the Vlasov-Poisson-Boltzmann system. Discrete & Continuous Dynamical Systems - A, 2021, 41 (2) : 657-680. doi: 10.3934/dcds.2020292

[9]

Mathew Gluck. Classification of solutions to a system of $ n^{\rm th} $ order equations on $ \mathbb R^n $. Communications on Pure & Applied Analysis, 2020, 19 (12) : 5413-5436. doi: 10.3934/cpaa.2020246

[10]

Parikshit Upadhyaya, Elias Jarlebring, Emanuel H. Rubensson. A density matrix approach to the convergence of the self-consistent field iteration. Numerical Algebra, Control & Optimization, 2021, 11 (1) : 99-115. doi: 10.3934/naco.2020018

[11]

Fanni M. Sélley. A self-consistent dynamical system with multiple absolutely continuous invariant measures. Journal of Computational Dynamics, 2021, 8 (1) : 9-32. doi: 10.3934/jcd.2021002

[12]

Hai-Feng Huo, Shi-Ke Hu, Hong Xiang. Traveling wave solution for a diffusion SEIR epidemic model with self-protection and treatment. Electronic Research Archive, , () : -. doi: 10.3934/era.2020118

[13]

Qingfang Wang, Hua Yang. Solutions of nonlocal problem with critical exponent. Communications on Pure & Applied Analysis, 2020, 19 (12) : 5591-5608. doi: 10.3934/cpaa.2020253

[14]

Gunther Uhlmann, Jian Zhai. Inverse problems for nonlinear hyperbolic equations. Discrete & Continuous Dynamical Systems - A, 2021, 41 (1) : 455-469. doi: 10.3934/dcds.2020380

[15]

Peter Poláčik, Pavol Quittner. Entire and ancient solutions of a supercritical semilinear heat equation. Discrete & Continuous Dynamical Systems - A, 2021, 41 (1) : 413-438. doi: 10.3934/dcds.2020136

[16]

Anna Abbatiello, Eduard Feireisl, Antoní Novotný. Generalized solutions to models of compressible viscous fluids. Discrete & Continuous Dynamical Systems - A, 2021, 41 (1) : 1-28. doi: 10.3934/dcds.2020345

[17]

Xiyou Cheng, Zhitao Zhang. Structure of positive solutions to a class of Schrödinger systems. Discrete & Continuous Dynamical Systems - S, 2020  doi: 10.3934/dcdss.2020461

[18]

Craig Cowan, Abdolrahman Razani. Singular solutions of a Lane-Emden system. Discrete & Continuous Dynamical Systems - A, 2021, 41 (2) : 621-656. doi: 10.3934/dcds.2020291

[19]

Hua Qiu, Zheng-An Yao. The regularized Boussinesq equations with partial dissipations in dimension two. Electronic Research Archive, 2020, 28 (4) : 1375-1393. doi: 10.3934/era.2020073

[20]

Thomas Bartsch, Tian Xu. Strongly localized semiclassical states for nonlinear Dirac equations. Discrete & Continuous Dynamical Systems - A, 2021, 41 (1) : 29-60. doi: 10.3934/dcds.2020297

2019 Impact Factor: 1.338

Metrics

  • PDF downloads (118)
  • HTML views (353)
  • Cited by (0)

Other articles
by authors

[Back to Top]